Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety Support Group.

@chicago1211

I was taking 150mg of Ven for a year then 225mg for another year. Since they stopped helping me at all and my depression was there again, I questioned myself why I take them and discontinued taking them. I’m going through hell right now I want to kill my self but at least there’s no such miserable feeling anymore that I’m hooked on useless medication. Well, seems like my body was hooked. There’s no way out apparently. I don’t want to take that poison anymore even though my cells are craving for it. My mind knows it’ll just bring me back in the vicious circle.

Jump to this post

How are you doing??

REPLY
@intendtorecover

I took Effexor for ten years. It has taken two years for me to rebound.
I used a combination of talk therapy with accupuncture. I also take herbal supplements and vitamins. Additionally, removing as much sugar and processed food from the diet can help tremendously.
I went through a little personal hell, while withdrawing this horrible drug. I lost 50 pounds, has horrible sleep disturbances, developed anxiety and depression. I originally started using it for the pain associated with fibromyalgia.
Today I'm living a mostly anxiety and depression free life.

Jump to this post

Two years?? I cannot wake up with this anxiety for the next two years. 3 months so far and I can't take it.

REPLY
@susanh824

Hi, I’ve seen lots of posts mentioning having withdrawal, but few mention what the symptoms are. I have started to withdraw. Started at 225 mg, but have cut out one 75 mg pill every third day. Around this time, I started experiencing waking up in the middle of the night and not being able to fall back asleep. I’ve always had problems falling asleep, and take Ambien, Magnesium and Tizanidine to help. But once I was asleep, I slept through the night. Not any more! This seems like a sudden change, and I can’t think of anything else that would have caused it.

Has anyone else had this symptom?

Jump to this post

Oh dear, this is WAY too fast. You will feel worse, much worse. I would reinstate ASAP to 200mg.

I dropped by 12.5mg every 3 weeks, and 2 months after 0mg my horrible withdrawal started. I was originally on 112.mg

You need to taper by 10% every month but stabilize yourself first and do it longer if you have to. It gets harder after you hit a smaller dose. Then there is the 'endgame' when you reach like 5mg.

How are you now in December??

REPLY
@justynan

Oh dear, this is WAY too fast. You will feel worse, much worse. I would reinstate ASAP to 200mg.

I dropped by 12.5mg every 3 weeks, and 2 months after 0mg my horrible withdrawal started. I was originally on 112.mg

You need to taper by 10% every month but stabilize yourself first and do it longer if you have to. It gets harder after you hit a smaller dose. Then there is the 'endgame' when you reach like 5mg.

How are you now in December??

Jump to this post

Thanks for the advice! Honestly, I gave up and returned to 225 mg when the withdrawal symptoms became too much for me. I’ll probably wait until the holidays are over and give it another shot (at a much slower pace) in January. How did you determine what 10% was? Did you have to empty out the capsules? My goal is not to discontinue this medication, but to get down to 150 mg, stay there awhile and see how I do, then perhaps aim for 75 mg.

REPLY

Sadly, I never did the 10% taper, just went down by 12.5mg. I had capsules that had little disks/tabs inside and I know they are 12.5mg each. Based on the occupancy graph, going down to 75mg should be easy. Even 37.5mg shouldn't cause a huge difference. It's after that things get steep and crazy. If you could switch to the 12.5mg tab brand I would round up and take out the tabs. So for you first 10% of 22.5mg you could go down by 25mg, i.e. take out 2 tabs of the capsule. Or go slower by 1 disk. But when the drops get smaller than 12.5mg you need to use bead versions and start counting beads out. With lots of beads I think people get jewellery scales on Amazon. And then some people dissolve a bead or two in water when they get that low. I don't know. My beads are 0.4mg and yeah, people fine tune to two decimal places. That's a long way off for you so for now, I'd try to get to 37.5mg and take it from there. You might not even want to get off fully by then.

REPLY
@susanh824

Any ideas on what would be a good conservative plan to lower my daily dosage to 150 mg from my current 225 mg?

My doctor recommended alternating between the two. I was even more careful by taking the lower dosage every third day, and still had unbearable side effects.

Jump to this post

10% taper. Do not alternate days or doses. There is wide consensus on this.
survivingantidepressants.org

REPLY
@justynan

10% taper. Do not alternate days or doses. There is wide consensus on this.
survivingantidepressants.org

Jump to this post

Thank you! I’m his appears to be an awesome website, and I will follow the advice given and share it with my doctor.

REPLY
@arachel

It's now May, 2018. I keep re-reading your post dated Nov. 2016. I don't know if you will ever read this, but I just wanted you to know that it is helping me through my withdrawal. I've been reducing from 150 mg since January 2018. I'm down to approx. 15 mg. I should just go ahead and as you say "rip off the band aid" but I'm a bit afraid to cut the cord. The last time I tried this, I got down this far and had a huge set back. I couldn't deal with it and went back on the drug. I'm not going to do it this time. The side effects of being on Effexor for 15 plus years have been debilitating. I'm done. Thanks for your encouragement.

Jump to this post

Hi there.
I hope you don't mind me asking you this.Did you manage to come off Venlafaxine?.
I've been on this horrendous drug for 12 years and have tried to withdraw from it 4 times but always went back to the full dose of 225mg as the withdrawals were so bad.
Many Thanks for reading this post.

REPLY
@bonniepie70

Hi there.
I hope you don't mind me asking you this.Did you manage to come off Venlafaxine?.
I've been on this horrendous drug for 12 years and have tried to withdraw from it 4 times but always went back to the full dose of 225mg as the withdrawals were so bad.
Many Thanks for reading this post.

Jump to this post

I am presently on 150mg of venlafaxine. I was bumped up from 112.5 because of renewed anxiety, lack of concentration, trouble sleeping, digestive issues. However I am still feeling these things. I am asking myself are they symptoms of the disease or side effects of the medication. Has anyone had this happen to them?

REPLY
Please sign in or register to post a reply.